Hail, Hettinger
- When
- June 15, 4:22 PM MST to 4:26 PM MST
- Where
- Hettinger County, 0.84 mi SW of Mott
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 46.370, -102.330
An upper level low pressure system moving slowly across west and central North Dakota coincided with afternoon destabilization of the atmosphere to trigger scattered thunderstorms over the southwest and south central parts of the state. A few of these storms became severe during the evening hours with several reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An upper level low pressure system moving slowly across west and central North Dakota coincided with afternoon destabilization of the atmosphere to trigger scattered thunderstorms over the southwest and south central parts of the state. A few of these storms became severe during the evening hours with several reports of large hail. In addition, flash flooding from very heavy rainfall was reported over south central North Dakota, where storms redeveloped for several hours over the same general area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 15, 12:15 PM MST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 215 PM CDT MON JUN 15 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT CURRENTLY...RIDGE HAS MOVED WELL TO THE EAST OF THE DAKOTAS WHILE A SHORTWAVE ENTERS THE AREA FROM THE LARGE SCALE TROF ALONG THE WEST COAST. A LEESIDE SURFACE TROF HAS DEVELOPED FROM THE SOUTHWEST FLOW OVER THE ROCKIES. THUNDERSTORMS AND SHOWERS HAVE PRODUCED RATHER COPIUS AMOUNTS OF RAINFALL IN MY SOUTH CENTRAL COUNTIES THIS MORNING...WITH MORE EXPECTED TONIGHT. MAIN FORECAST CONCERN IS RAINFALL AMOUNTS AND POSSIBLE SEVERE WEATHER. WITH SHORTWAVE ENERGY ALOFT...AND PRECIPITABLE WATERS OF WELL OVER AN INCH ACROSS MY CWA...I EXPECT WIDESPREAD THUNDERSTORMS THROUGH THE EARLY EVENING HOURS. EXPECT THINGS TO QUIET DOWN SOMEWHAT OVERNIGHT. MODELS ARE IN BETTER AGREEMENT TODAY IN PRODUCING A CLOSED LOW OVER EASTERN MONTANA TONIGHT THAT MOVES INTO WESTERN ND TUESDAY MORNING...THEN MOVING IT EASTWARD ACROSS THE STATE TUESDAY. AS THE LOW TRAVERSES THE STATE...ANOTHER ROUND OF THUNDERSTORMS LOOKS APPARENT FOR TUESDAY. SHOULD SEE ANOTHER BREAK IN THE ACTION FOR LATE TUESDAY NIGHT AND WEDNESDAY MORNING BEFORE THE NEXT IMPULSE WORKS ITS WAY OVER ND WEDNESDAY NIGHT. ANOTHER MORE VIGOROUS SHORTWAVE IS THEN POISED TO IMPACT ND LATE THURSDAY. THERE HAVE BEEN SOME AREAS OF MODEL DERIVED CAPE OF OVER 2000 J/KG...AND WITH SUFFICIENT SUPPORT...THERE COULD BE SOME LOCALLY STRONG STORMS WITH THE MAIN THREAT BEING LARGE HAIL FOR BOTH THIS EVENING AND TOMORROW HEAVY RAINFALL IS ALSO A CONCERN THROUGH THE TERM AS WAVE AFTER WAVE BRINGS MORE RAIN AND THUNDERSTORMS TO THE FORECAST AREA. FLASH FLOOD GUIDANCE IS ROUND 2 TO 3 INCHES IN MOST AREAS...AND ALTHOUGH UNLIKELY...THERE IS A CHANCE THAT SOME BASINS COULD SEE MULTIPLE STORMS AND MEET THIS CRITERIA. WILL KEEP A SHARP EYE ON RAINFALL AMOUNTS THROUGH THE TERM. .LONG TERM...FRIDAY THROUGH MONDAY... AN UPPER LEVEL TROUGH WILL BE DEPARTING THE AREA FRIDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON. THEN A TRANSITORY UPPER LEVEL RIDGE WILL ARRIVE FRIDAY NIGHT RESULTING IN A WARM/DRY SATURDAY WITH HIGHS IN THE LOWER 80S. THIS RIDGE WILL ONLY PROVIDE FOR A TEMPORARY REPRIEVE FROM THE ONGOING THREAT OF SHOWERS AND THUNDERSTORMS. THE NEXT SHORTWAVE TROUGH WILL MOVE THROUGH SUNDAY INTO MONDAY WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE AROUND AVERAGE FOR BOTH THE HIGHS/LOWS THROUGH THE LONG TERM. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT THROUGH TUESDAY WITH HEAVY RAIN POSSIBLE ALONG WITH MVFR CEILINGS AND VISIBILITIES. THERE MAY ALSO BE PERIODS OF IFR CONDITIONS IN THE HEAVIER SHOWERS AND THUNDERSTORMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE && HW/BPN/KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 533 AM CDT MON JUN 15 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 533 AM CDT MON JUN 15 2009 /433 AM MDT MON JUN 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY WITH A GOOD CHANCE OF CONTINUING STORMS TONIGHT. SOME LOCALES MAY RECEIVE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE LIKELY AGAIN ON TUESDAY WITH A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY...AND AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
The Bismarck radar (KBIS), 128 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
6 heavy rain, 5 hail, 3 flash flood. Local standard time, as filed.
Thunderstorms with heavy rainfall continuously redeveloped in eastern Morton County and trained through Burleigh County for several hours during the evening of the 15th. Rainfall reports ranged from three to six inches in Bismarck, to 10.2 inches seven miles east of Bismarck. Flash flooding resulted from the heavy rainfall in Bismarck and points east, including water one to two feet deep flowing over Interstate 94 near Sterling at the peak of the event. Many homes had water in their basements. City streets in Bismarck were flooded and vehicles had water damage.
The heavy rainfall also resulted in a flood warning for Apple Creek, which quickly rose to major flood stage by the morning of the 16th.
Thunderstorms with heavy rainfall continuously moved through western Kidder County for several hours during the evening of the 15th. Doppler radar estimated rainfall amounts ranged from four to seven inches across the warned area. Water was reported to be a foot deep blocking passage over some roads.
Thunderstorms with heavy rainfall continuously redeveloped across far eastern Morton County for several hours during the evening of the 15th. Public reports of three to four inches of rainfall were received in the city of Mandan along with street flooding. Some homes had water in their basements. A 30 foot by 40 foot section of roof collapsed at a bowling alley in Mandan. Newspaper reports were that the flat roof failed as a result of the added stress from the weight of the rain water. Two elementary schools in Mandan also had water damage. There were no injuries or deaths.
A measured rainfall amount of 5.20 inches was reported.
A measured rainfall amount of 5.27 inches was reported.
A measured rainfall amount of 4.00 inches was reported.
A measured rainfall amount of 2.56 inches was reported.
A measured rainfall amount of 7.20 inches was reported.
A measured rainfall amount of 10.20 inches was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168002, 168003, 168005, 168010, 168013, 168014, 168006, 168007, 168015, 168016, 168017, 168018, 168019, 168020.